Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 97, NWS Norman, OK

May 7, 1997Blaine County, Dewey County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 7, 1997, 10:28 PM CDT for Blaine County, Dewey County, Oklahoma. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 7, 1997, 10:28 PM CDT (03:28 UTC)
Expired
May 7, 1997, 11:30 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Blaine County, OK, Dewey County, OK

What was reported inside it

TimeReportWhereRemark
May 7, 10:30 PM CDTThunderstorm Wind 55Weatherford, OKThe 5-minute average wind speed (sustained wind) from 9:30 pm to 9:35 pm CST was measured at 50 mph at the Oklahoma Mesonet site, with a peak gust during this time of 63 mph.
May 7, 10:50 PM CDTThunderstorm Wind 61Clinton, OKSevere thunderstorm winds caused widespread damage in and around Clinton. At the Clinton Airport an airplane was tossed 200 feet, one hangar was destroyed, and eight other hangars sustained heavy damage. Power was knocked out across much of the city. South of
May 7, 11:00 PM CDTThunderstorm WindCordell, OKPower lines were blown down by severe thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 080328 RRA
SVROKC
OKC011-039-043-015-075-149-080430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1028 PM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     BLAINE...CUSTER AND DEWEY

IN SOUTHWESTERN OKLAHOMA
     CADDO...KIOWA AND WASHITA

AT 1028 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
FROM EAST OF SEILING TO EAST OF PUTNAM TO WEATHERFORD TO COLONY TO
GOTEBO TO SOUTH OF HOBART. MOVEMENT WAS EAST AT 45 TO 55 MPH. WIDESPREAD
DAMAGING WINDS ARE LIKELY WITH THESE STORMS... ESPECIALLY IN THE
WEATHERFORD AREA SOUTH TO NEAR EAKLEY MOUNTAIN VIEW AND EAST TO GEARY
HINTON AND BINGER. GUSTS OVER 75 MPH ARE POSSIBLE. LARGE HAIL ALSO IS
POSSIBLE. 

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY
DAMAGING WINDS.  QUICKLY SEEK SHELTER IN A STURDY STRUCTURE
AWAY FROM WINDOWS.  MOBILE HOMES AND HIGH-PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED.

A TORNADO WATCH IS ALSO IN EFFECT.  REMEMBER...SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.


LAT...LON 3488  9831 3487  9917 3616  9912 3614  9830

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:20 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 7, 9:20 PM CDT, 1 hour 8 minutes before
FPUS3 KOKC 080219
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT WED MAY 7 1997

RATHER BUSY WITH SVR WX...BUT SEE NO IMMEDIATE NEED TO ADJUST THE ZONES.
 WL HAVE TO MAKE WORDING CHGS BY MDNT...AND ADJUST POPS IN NW ONCE THE
MCS CLEARS THAT AREA.  OTRW...EVERYTHING APPEARS TO BE PROGRESSING AS
ADVERTISED.

FCSTID = 23 = CMS

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 7, 8:35 PM CDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0736 PM    2 W DEER CREEK            OK  1.00 INCH HAIL AT INTERSECTION
05/07/97   GRANT                         OF HWYS 11 AND 74

BZ
Local storm report, May 7, 9:00 PM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0840 PM    3 SW PONCA CITY           OK  1.00 INCH HAIL
5/07/97    KAY

BZ
Local storm report, May 7, 9:02 PM CDT, 1 hour 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0840 PM    3 SW PONCA CIHTY           OK  1.00 INCH HAIL
5/07/97    KAY

BZ
Local storm report, May 7, 9:25 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0900 PM    MEDFORD                   OK  FLOODING
5/07/97    GRANT                         HWY 81 FROM MEDFORD NE TO
                                         KANSAS STATE LINE CLOSED
                                         DUE TO WATER COVERING THE
                                         ROAD AT NUMEROUS LOCATIONS

BZ
Local storm report, May 7, 9:35 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0930 PM    KAY COUNTY                OK  FLOODING
5/07/97    KAY                           NUMEROUS ROADS AND HIGHWAYS
                                         FLOODED ACROSS SOUTHERN HALF
                                         OF COUNTY.
J
Local storm report, May 7, 9:48 PM CDT, 40 minutes before
LOCAL STORM REPORT...TEST PRODUCT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0944 PM CDT WED MAY  7 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    6.0 SW   CHEYENNE         OK   62.6 MPH WIND GUST, MEASURED
05/07/97   ROGER MILLS                    OKLAHOMA MESONETWORK

0925 PM    4.0 ESE  ERICK            OK   79.0 MPH WIND GUST, MEASURED
05/07/97   BECKHAM                        OKLAHOMA MESONETWORK

0930 PM    4.0 ESE  ERICK            OK   64.2 MPH WIND GUST, MEASURED
05/07/97   BECKHAM                        OKLAHOMA MESONETWORK

PURPURA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:36 PM CDTTornado WarningOUNGrant, Kay39 min
May 7, 7:49 PM CDTSevere Thunderstorm WarningOUNEllis41 min
May 7, 8:10 PM CDTTornado WarningOUNKay, Noble50 min
May 7, 8:15 PM CDTSevere Thunderstorm WarningOUNGrant45 min
May 7, 8:24 PM CDTFlash Flood WarningOUNGrant3 hr
May 7, 8:30 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills60 min
May 7, 8:50 PM CDTTornado WarningOUNKay, Noble40 min
May 7, 9:02 PM CDTFlash Flood WarningOUNKay3 hr
May 7, 9:07 PM CDTSevere Thunderstorm WarningOUNBeckham53 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
May 7, 9:30 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 7, 9:47 PM CDTSevere Thunderstorm WarningOUNCuster, Washita43 min
May 7, 10:03 PM CDTSevere Thunderstorm WarningOUNHarmon42 min
May 7, 10:08 PM CDTSevere Thunderstorm WarningOUNGrant52 min
May 7, 10:24 PM CDTTornado WarningOUNHarmon51 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Kiowa, Washita62 min
May 7, 10:51 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson39 min
May 7, 10:55 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady50 min
May 7, 11:13 PM CDTSevere Thunderstorm WarningOUNKingfisher62 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma55 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain55 min
May 7, 11:43 PM CDTFlash Flood WarningOUNNoble3 hr
May 8, 4:21 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson39 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman45 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min
May 8, 6:22 PM CDTSevere Thunderstorm WarningOUNCotton53 min
May 8, 6:28 PM CDTSevere Thunderstorm WarningOUNTillman47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.